Arizona, 2005

Flash Flood in Arizona, August 13, 2005

August 13, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:55 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 2:55 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
255 AM MST SAT AUG 13 2005

.SYNOPSIS...ABUNDANT MOISTURE CONTINUES OVER SOUTHEAST ARIZONA TODAY
WITH SOUTHERLY FLOW ALOFT SUSTAINING THE INFLUX THROUGH THIS
WEEKEND. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS. A
SLOW WEST TO EAST DRYING TREND ACROSS ARIZONA WILL BEGIN DURING THE
MIDDLE PORTION OF NEXT WEEK...  BRINGING A DECREASE IN THUNDERSTORM
ACTIVITY AND WARMER DAYTIME TEMPERATURES.

&&

.DISCUSSION...COLLIDING BOUNDARIES CONTINUE TO PRODUCE THUNDERSTORMS
SOUTH OF DOUGLAS THIS MORNING AND WILL NEED CLOSE MONITORING. ON
FRIDAY COCHISE COUNTY WAS INUNDATED WITH COPIOUS RAIN AND WIDESPREAD
FLASH FLOODING. WITH THE SOILS SATURATED ANY ADDITIONAL MODERATE
OR GREATER RAINFALL FOR ANY SIGNIFICANT LENGTH OF TIME WILL CAUSE
MORE FLASH FLOODING... A DEFINITE POSSIBILITY TODAY AS THE FOCUS OF
INCREASING MOISTURE REMAINS ALONG THE ARIZONA/NEW MEXICO BORDER. A
SHORT WAVE TROUGH JUST NORTH OF THE BAJA SPUR CONTINUES TO PUMP
MOISTURE NORTHWARD. ALONG WITH AMPLE DEEP MOISTURE... A DIFFLUENT
SOUTH TO NORTH 30 KNOT FLOW ALOFT WILL HELP BUILD THUNDERSTORMS OVER
SOUTHEASTERN ARIZONA AGAIN TODAY.

BEYOND TODAY... THE SHORT WAVE RIDGE CURRENTLY OVERHEAD WILL BEGIN
TO BREAK DOWN AS THE DISTURBANCE NEAR THE BAJA SPUR MOVES
NORTHEASTWARD IN THE WAKE OF A LONGER WAVE TROUGH DROPPING OUT OF
WESTERN CANADA. AS THE IMPULSE MOVES NORTHEASTWARD IT WILL PROVIDE
ADDITIONAL DYNAMICS TO THE ALREADY MOIST AND UNSTABLE AIR MASS OVER
SOUTHERN ARIZONA FOR ANOTHER ACTIVE DAY ON SUNDAY. AFTER ITS PASSAGE
HOWEVER THE LONGER WAVE TROUGH WILL BEGIN TO DRY OUT THE UPPER
LEVELS RESULTING IN A SLOW DRYING TREND THROUGH THE WEEK. BUT... THE
POSSIBILITY OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE. AS THE AIR MASS SLOWLY DRIES AFTERNOON TEMPERATURES WILL
RESPOND BY RETURNING TO NEAR OR ABOVE NORMAL BY NEXT WEEKEND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI AUG 12 2005

AZZ019-029>035-131400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1042 AM MST FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP
OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY
AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10
MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO
ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE.
THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS
THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT
LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING
WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A  MOISTURE
BOUNDARY ALOFT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...
WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN
DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...
WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS.

AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA
HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF
SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE
FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND
INTENSITY.

THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF
DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL
ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A
LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM
FOR THUNDERSTORMS.

A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF
ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS
TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD
ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA
WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO
ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A
SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 89 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 13, 8:30 AM MST to 9:30 AM MST
Where
Cochise County, 5 mi S of Bisbee
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.367, -109.917

Water flowing across the road on State Route 92 near milepost 341 caused a vehicle to roll over.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469139.